Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 11, 20116 counties in Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 11, 2011, 11:01 AM CDT for 6 counties in Wisconsin. It was in force for 74 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 11:01 AM CDT (16:01 UTC)
Expired
May 11, 2011, 12:15 PM CDT
In force
74 min
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 11:10 AM CDTHAIL 0.251 Sse Chippewa Falls, WI
May 11, 11:30 AM CDTHAIL 12 Ssw Menomonie, WI
May 11, 11:33 AM CDTHAIL 0.751 Sw Menomonie, WI
May 11, 11:39 AM CDTHAIL 0.753 N Menomonie, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WWUS83 KMPX 111601
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED MAY 11 2011

WIZ015-016-025>028-111715-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1101 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER BARRON...CHIPPEWA...DUNN...EAU 
CLAIRE...PEPIN AND RUSK COUNTIES THROUGH 1215 PM CDT...

AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF DURAND...OR 8 MILES SOUTHEAST OF 
ARKANSAW. THIS STORM WAS MOVING NORTH AT 40 MPH. ADDITIONAL STRONG 
STORMS WERE LOCATED FROM NEAR BLOOMER AND CORNELL SOUTHWEST THROUGH 
MENOMONIE.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DURAND.
  EAU GALLE.
  ROCK FALLS.
  CARYVILLE.
  MENOMONIE.
  KNAPP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4537 9068 4537 9091 4491 9091 4487 9093
      4458 9163 4459 9201 4455 9203 4456 9212
      4565 9213 4563 9067 4538 9067
TIME...MOT...LOC 1600Z 189DEG 36KT 4463 9187

$$

TRH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 11, 10:29 AM CDT, 32 minutes earlier.

Area forecast discussion, May 11, 10:29 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 AM CDT WED MAY 11 2011

.DISCUSSION...
LATEST RADAR IMAGERY SHOWS SCATTERED CONVECTION LIFTING NORTH
THROUGH THE EASTERN PORTION OF THE CWFA WITH ANOTHER BATCH DOWN
OVER IOWA... AND SOME LIGHTER RETURNS SCATTERED ABOUT THE AREA.
SOME WEAK ISENTROPIC ASCENT AND LINGERING INSTABILITY IS HELPING
IN THE OVERALL GENERAL COVERAGE... WHILE DPVA AHEAD OF THE
SHORTWAVE SEEN LIFTING NORTHEAST THROUGH IOWA IS HELPING BETTER
FOCUS THE ACTIVITY FROM NORTHERN IOWA INTO THE EASTERN PORTION OF
THE CWFA. SOME SMALL HAIL HAS BEEN REPORTED IN THE EASTERN PORTION
OF THE FORECAST AREA IN THE PAST HALF HOUR... AND WOULD EXPECT
SOME MARGINAL SEVERE HAIL TO PERSIST UNTIL THE ACTIVITY MOVES OUT
OF THE AREA AS MUCAPE VALUES OF 1000-1500 J/KG PERSIST OVER THE
AREA. CONVECTION COULD BECOME MORE ROBUST AGAIN THIS AFTERNOON AS
ANOTHER UPPER WAVE LIFTS TOWARD THE AREA... IF ENOUGH
DESTABILIZATION CAN OCCUR AGAIN OUT AHEAD OF IT. THE BEST CHANCE
FOR ANY SEVERE WEATHER LOOKS TO BE OVER THE FAR SOUTHEAST AND
EASTERN PORTION OF THE FORECAST AREA... WHERE INSTABILITY IS
PROGGED TO MAXIMIZE... BUT MUCH WILL DEPEND ON CLOUD COVER AND HOW
MUCH THE AIRMASS OVER THE AREA RECOVERS THROUGH THE DAY. THE
LATEST HRRR AND 4KM LOCAL WRFARW BOTH SUGGEST SOME ENHANCEMENT TO
THE CONVECTION CURRENTLY LIFTING NORTHEAST THROUGH THE AREA...
WHICH APPEARS TO BE OCCURRING... AND PERHAPS ANOTHER BURST OF MORE
SIGNIFICANT ACTIVITY... MAINLY OVER THE EASTERN CWFA... FROM
19-22Z. PRIMARY THREAT FROM STORMS TODAY WILL BE HAIL TO AROUND
QUARTER SIZE... WITH GOOD INSTABILITY BUT DEEP LAYER AND LOW LEVEL
SHEAR QUITE A BIT LOWER THAN YESTERDAY. MADE SOME TWEAKS TO THE
GOING FORECAST TO ACCOUNT FOR CURRENT TRENDS IN CLOUD COVER...
TEMPERATURES... AND PCPN COVERAGE.

&&

.AVIATION.../12Z TAF ISSUANCE/
/ISSUED 705 AM CDT WED MAY 11 2011/
INVERTED TROUGH THRUSTING NE ACROSS SOUTHERN HALF OF MINNESOTA FROM
STRONG SURFACE CYCLONE OVER WESTERN KS WILL BE MAIN GENERATOR OF
MAINLY LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDER INTO THIS
EVENING...ESPECIALLY FROM SOUTH CENTRAL MN TO WEST CENTRAL WI.
VFR CIGS AND VSBYS WILL PREVAIL TODAY...SAVE STC...WHICH WILL CONTEND
WITH MVR VSBYS PRIOR TO 13Z. THETA E ADVECTION AND MOISTURE TRANSPORT
STILL POINTING TO TWO SLUGS OF MOISTURE AFFECTING AIRPORT VENUES.
ONE OF COURSE THIS MORNING...AND THE OTHER AREA DEVELOPING LATE
THIS AFTN INTO THE MID EVENING HOURS...WITH LATER DEVELOPMENT
ANTICIPATED ACROSS WI AND EAST CENTRAL MN SITES. DECENT SLUG OF
LI'S WILL OVERSPREAD MUCH OF THE SOUTHERN QUARTER OF MN DURING
THE EVENING HOURS. LACK OF HEATING AND LOWER DEWPOINTS LIMITS
ANOTHER SIGNIFICANT ROUND OF SEVERE WEATHER AS WAS SEEN YESTERDAY
AFTERNOON AND EVE. POTENTIAL IS THERE FOR MVFR CIGS LATE TONIGHT
ACROSS MOST TAF SITES...WITH NW FLOW STRONG ENOUGH TO KEEP MOST
AREAS FREE FROM DENSE FOG. LOWEST CIGS SHOULD MATERIALIZE OVER
AXN...EAU AND RNH.

KMSP...SCT LIGHT SHOWER ACTIVITY WILL OVERSPREAD MSP SITE AFT
14Z. POSITIVE LI'S POINTING TO LIMITED CHANCES FOR T-STORM ACTIVITY
THIS MORNING...BUT INCREASING BY LATE AFTN AS INVERTED TROUGH
PIVOTS SE ACROSS WEST CENTRAL WI AND EAST CENTRAL/SE MN. VFR CIG
AND VSBY WILL HOLD OVER KMSP FOR MAJORITY OF PERIOD...SAVE FOR
T-STORM INTRUSION LATER THIS AFTN. ALTHOUGH HAVE LEFT OUT ANY
LOWERING OF CLOUD DECK LATE TONIGHT THERE IS A CHANCE FOR LIMITED
MVFR CIGS THIS LOCATION...WITH VFR CIGS EXPECTED TO CONTINUE INTO
THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 11, 10:38 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT WED MAY 11 2011

MNZ052-053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-
023>028-121545-
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1038 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. AN INITIAL ROUND OF SHOWERS AND STORMS WILL IMPACT THE
AREA THROUGH EARLY AFTERNOON... PARTICULARLY EAST OF INTERSTATE
35. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... ALTHOUGH HAIL UP
TO NICKEL SIZE IN DIAMETER IS POSSIBLE. ANOTHER ROUND OF
THUNDERSTORMS IS POSSIBLE FROM MID AFTERNOON INTO THIS EVENING...
MAINLY ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.
HAIL TO AN INCH AND A QUARTER IN DIAMETER WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER
THE UPPER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ041>045-047>051-054>059-064>066-073-121545-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
1038 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT... WITH THE MORE WIDESPREAD AND INTENSE ACTIVITY EXPECTED
TO IMPACT AREAS SOUTH AND EAST OF A LINE FROM SAINT CLOUD THROUGH
LITCHFIELD TO REDWOOD FALLS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER
THE UPPER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 11, 9:51 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 AM CDT WED MAY 11 2011

WIZ025-027-028-111545-
CHIPPEWA-DUNN-EAU CLAIRE-
951 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES
THROUGH 1045 AM CDT...

AT 946 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF CARYVILLE. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARYVILLE.
  MENOMONIE.
  ELK MOUND.
  TAINTER LAKE.
  LAKE HALLIE.
  COLFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4521 9207 4520 9099 4465 9133 4475 9209
TIME...MOT...LOC 1451Z 205DEG 19KT 4481 9172

TRH
Local storm report, May 11, 10:30 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 WSW CHIPPEWA FALLS    44.92N 91.46W
05/11/2011  M0.75 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 11, 10:55 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             STANLEY                 44.96N 90.94W
05/11/2011  M0.50 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 11, 11:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED MAY 11 2011

WIZ015-016-025>028-111715-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1101 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER BARRON...CHIPPEWA...DUNN...EAU
CLAIRE...PEPIN AND RUSK COUNTIES THROUGH 1215 PM CDT...

AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF DURAND...OR 8 MILES SOUTHEAST OF
ARKANSAW. THIS STORM WAS MOVING NORTH AT 40 MPH. ADDITIONAL STRONG
STORMS WERE LOCATED FROM NEAR BLOOMER AND CORNELL SOUTHWEST THROUGH
MENOMONIE.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DURAND.
  EAU GALLE.
  ROCK FALLS.
  CARYVILLE.
  MENOMONIE.
  KNAPP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4537 9068 4537 9091 4491 9091 4487 9093
      4458 9163 4459 9201 4455 9203 4456 9212
      4565 9213 4563 9067 4538 9067
TIME...MOT...LOC 1600Z 189DEG 36KT 4463 9187

TRH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:00 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele60 min
May 10, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne39 min
May 10, 7:21 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison54 min
May 10, 7:24 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott66 min
May 10, 7:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright62 min
May 10, 7:46 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott59 min
May 10, 7:47 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs58 min
May 10, 7:54 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott53 min
May 10, 7:55 PM CDTTornado WarningMPXAnoka, Hennepin, Sherburne, Wright35 min
May 10, 8:10 PM CDTTornado WarningMPXHennepin35 min
May 10, 8:27 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs63 min
May 10, 8:44 PM CDTTornado WarningMPXAnoka, Isanti, Sherburne35 min
May 10, 8:51 PM CDTTornado WarningMPXIsanti, Kanabec, Mille Lacs39 min
May 10, 9:19 PM CDTSevere Thunderstorm WarningMPXKanabec41 min
May 10, 9:29 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs46 min
May 10, 9:31 PM CDTAreal Flood AdvisoryMPXIsanti, Kanabec, Mille Lacs3 hr
May 10, 10:00 PM CDTSevere Thunderstorm WarningMPXIsanti43 min
May 10, 10:03 PM CDTSevere Thunderstorm WarningMPXKanabec36 min
May 10, 10:19 PM CDTSevere Thunderstorm WarningMPXChisago56 min
May 10, 10:43 PM CDTSevere Thunderstorm WarningMPXChisago47 min
May 10, 9:09 PM CDTSpecial Weather StatementMPXPolk66 min
May 10, 11:28 PM CDTSevere Thunderstorm WarningMPXPolk47 min
May 11, 9:51 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire54 min
May 11, 11:05 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin40 min
May 11, 12:43 PM CDTSpecial Weather StatementMPXRusk47 min
May 11, 12:50 PM CDTSevere Thunderstorm WarningMPXRusk25 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.